People take alprazolam (Xanax) to treat anxiety and panic disorders. Taking Xanax can cause mild-to-serious side effects. Taking too much Xanax or taking other drugs alongside Xanax can increase the risk of overdose.
Xanax belongs to a class of medications called benzodiazepines. Along with its use for anxiety, some people use Xanax for sleeplessness, premenstrual disorder, and depression. However, the Food and Drug Administration (FDA) have not currently approved the drug for these uses.
Some people have used Xanax for recreational purposes or at dosages higher than their doctor prescribed. When people use drugs without a prescription or at different dosages, there is an increased risk of drug misuse and possible overdose.
This article will discuss the symptoms, treatments, and risk factors associated with Xanax overdose. It will also explain what to do if someone has taken too much Xanax.
Doctors will typically prescribe Xanax dosages of around 0.25 to 0.5 milligrams (mg) three times per day. Some people may require a dosage of up to 4 mg per day. For panic disorder, some doctors may prescribe dosages of up to 10 mg per day.
Older adults and people with advanced liver failure may require lower dosages of Xanax, as their bodies can be more sensitive to the effects of benzodiazepines.
Doctors aim to prescribe the lowest effective dosage for the shortest duration to manage the risk of dependence.
People who take too much Xanax may experience:
- poor coordination
- blurred vision
Sometimes, people may experience delayed symptoms, while others may experience severe symptoms, such as coma or even death.
Mixing Xanax with other medications, alcohol, or both can cause overdose. Sometimes, overdose is unintentional, but some people may use Xanax alone or with other substances to intentionally harm themselves.
Warning: Risks from concomitant use with opioids and other warnings
- Taking benzodiazepines with opioid drugs increases a person’s risk of severe sleepiness, respiratory depression, coma, and even death. People should not take alprazolam with an opioid unless there are no other available treatment options.
- Using benzodiazepines, even as prescribed, can lead to physical dependence and withdrawal if a person stops taking the drug suddenly. Withdrawal can be life threatening.
- Taking this drug can also lead to misuse and addiction. Misuse of alprazolam increases the risk of overdose and death.
- People should only take this drug as their doctor prescribes. They can talk with a healthcare provider if they have any concerns about safely taking this drug.
Xanax is a common drug and has a high likelihood of misuse. Researchers suggest that Xanax is the most common benzodiazepine involved in emergency room visits related to the misuse of drugs.
If you know someone at immediate risk of self-harm, suicide, or hurting another person:
- Ask the tough question: “Are you considering suicide?”
- Listen to the person without judgment.
- Call 911 or the local emergency number, or text TALK to 741741 to communicate with a trained crisis counselor.
- Stay with the person until professional help arrives.
- Try to remove any weapons, medications, or other potentially harmful objects.
If you or someone you know is having thoughts of suicide, a prevention hotline can help. The National Suicide Prevention Lifeline is available 24 hours per day at 800-273-8255. During a crisis, people who are hard of hearing can call 800-799-4889.
If someone overdoses on Xanax, they may experience mild-to-severe side effects. Even if a person experiences mild side effects, they still need emergency medical attention.
Symptoms of Xanax overdose may include:
- impaired coordination
- reduced reflexes
People who overdose on Xanax alone may experience mild drowsiness with normal or near normal vital signs. A benzodiazepine overdose may also lead to slurred speech and an altered mental state.
People who experience difficulty breathing after taking too much Xanax have likely taken the drug with other central nervous system (CNS) depressants or alcohol. Respiratory difficulties are uncommon in isolated Xanax overdoses.
Doctors have not determined the exact dosage of Xanax that can cause breathing problems because it can depend on several factors, including:
- how much of the drug the person took
- their drug tolerance
- their weight
- their age
- any other substances they took at the same time
- their genetics
Severe complications related to benzodiazepine overdose can include:
If someone is experiencing overdose side effects, they or someone else should call their local emergency number immediately.
Sometimes, overdose is unintentional. If a person has been taking benzodiazepines with alcohol or other sedating medications, they may not know that they have overdosed on the drug.
Individuals must tell their doctor and pharmacist which medications they are taking so that the healthcare professionals can decide whether or not Xanax is appropriate and safe for them.
Doctors warn that mixing benzodiazepines and opioids, alcohol, or other CNS depressants can cause drowsiness, breathing problems, coma, or even death.
Both opioids and benzodiazepines can affect breathing because they act on GABA and mu receptors, which are receptors in the brain that control breathing.
Taking both of these drugs at the same time can increase the risk of severe sedation, breathing problems, coma, and death. A person should never use Xanax with opioids or take more than the prescribed dosage, unless a doctor recommends it.
Doctors should prescribe the lowest possible dosage for the shortest possible duration.
Taking benzodiazepines such as Xanax has a depressant effect. Alcohol has a similar effect. Therefore, people should avoid using alcohol with Xanax, as this can lead to adverse, and possibly life threatening, effects.
People should inform their doctor about their alcohol consumption habits before using Xanax.
Other CNS depressants
People who combine CNS depressants with Xanax may experience an increased action of the benzodiazepine. The additive side effects from different drugs can cause CNS depression, including symptoms such as sedation and drowsiness.
CNS depressants include:
- psychotropic drugs
Doctors suggest that adults over 65 years old may experience digoxin toxicity if they combine digoxin with Xanax.
If a person needs to take both of these medications, doctors must monitor them closely for digoxin toxicity, which may include the following symptoms:
- stomach upset
- visual disturbances, such as yellow or green discoloration
- an irregular heartbeat
- shortness of breath
- fainting or passing out
Cytochrome P450 3A
The enzyme cytochrome P450 3A (CYP450 3A) digests Xanax in the liver. Drugs that block the functioning of this enzyme will affect how the body removes Xanax, which can increase its levels in the blood.
Some examples of drugs that block the effect of CYP450 3A include fluoxetine and birth control pills.
If a person does not know if they are using a drug that blocks CYP450 3A, they should talk to their doctor before starting Xanax.
The doctors, nurses, and pharmacists who work for Poison Control offer free, confidential consultations 24 hours per day and 7 days per week. They can assist people who may have overdosed.
If someone has collapsed, had a seizure, has difficulty breathing, or will not wake up, someone must call 911. The person will need to go to the closest emergency room right away.
Sometimes, a person may not experience the effect of the overdose or misuse immediately. Others may not be aware that they have overdosed on Xanax if they are unintentionally combining the drug with other substances, including alcohol.
Lower dosages can cause toxicities in older adults.
Doctors treat Xanax and other benzodiazepine overdoses with supportive care, depending on the person’s symptoms. This may include monitoring their vital signs, giving them intravenous fluids, and, if they have severe breathing problems, using a breathing tube.
Doctors do not use activated charcoal, dialysis, or bowel irrigation for benzodiazepine toxicity.
Doctors may give people with severe benzodiazepine toxicity a flumazenil injection to treat the overdose. Flumazenil is an injectable drug that reverses the effect of a benzodiazepine by blocking the benzodiazepine receptor.
A doctor may give adults flumazenil injections if they have overdosed on benzodiazepines. They can also give children aged 1–17 years flumazenil to reverse the effects of benzodiazepines after a surgical procedure.
Usually, however, the risks of using flumazenil outweigh the possible benefits, so doctors do not recommend it routinely.
A significant side effect of flumazenil is seizures, and the drug carries a black box warning to this effect. This type of warning is the most serious warning that the FDA give to drugs.
When doctors give people flumazenil, they must be prepared to treat and manage any seizures that occur.
People who overdose on Xanax alone may have mild symptoms of toxicity. However, when people combine Xanax with other drugs that affect the CNS, they may experience more severe symptoms, including difficulty breathing, coma, and possibly death.
People taking Xanax must let their doctors and pharmacists know if they are also taking other medications. CNS depressants, digoxin, opioids, and CYP450 3A inhibitors can all interact with Xanax and cause unintentional overdose.
Some people try to harm themselves by taking large amounts of Xanax or combining Xanax with other drugs. Overdoses and misuse of Xanax can lead to coma and death.
If someone has overdosed on Xanax, it is essential to get emergency medical help immediately.